[Skip to Content]
[Skip to Content Landing]
Article
September 1950

ALLERGIC REACTIONS FOLLOWING THE INTRAVENOUS INJECTION OF CORN SUGAR (DEXTROSE)

Author Affiliations

CHICAGO; CANFIELD, OHIO
Dr. Randolph is an instructor in medicine at Northwestern University Medical School, Dr. Rollins is a research fellow in medicine at Northwestern University Medical School and Dr. Walter is a member of the staff at the Youngstown Hospital, Youngstown, Ohio.

Arch Surg. 1950;61(3):554-564. doi:10.1001/archsurg.1950.01250020559014
Abstract

IN THE past, reactions following the intravenous administration of solutions have been interpreted principally as being due to pyrogen contamination. In a recent review of this subject, Rademaker1 stated that the care of glassware and tubing remains the predominating factor in the production of reactions. Speed shock has also been considered as a cause.

However, in spite of the most careful attention in respect to the control of pyrogens and the regulation of the speed of administration of solutions, there remains an unexplained irreducible residue of reactions. The paradox persists that solutions and tubing prepared from lots which have not been suspected in the majority of patients are incriminated as the most probable cause of reactions in an occasional instance. This type of observation suggests that the individual patient may be reacting abnormally to the injected material; the most plausible explanation for an individual idiosyncrasy is an allergic reaction.

First Page Preview View Large
First page PDF preview
First page PDF preview
×